Hail, Benton
- When
- April 4, 6:25 PM EST to 6:30 PM EST
- Where
- Benton County, Fowler
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.617, -87.317
Thunderstorms which formed across northern Illinois during the afternoon hours of April 4th moved across northwest Indiana during the late afternoon and evening hours. Hail was reported across parts of Benton and Newton counties with some small branches reported down in Benton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms which formed across northern Illinois during the afternoon hours of April 4th moved across northwest Indiana during the late afternoon and evening hours. Hail was reported across parts of Benton and Newton counties with some small branches reported down in Benton county. A roof was blown off a building in Jasper county at State Road 10 and county road 400E just south of Tefft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 4, 2:32 PM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 132 PM CST FRI APR 4 2003 PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS ABBREVIATED DISCUSSION WITH ONGOING SVR WX. SFC LOW CONTINUES EAST TONIGHT. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS WEST CENTRAL IL NEXT 2-5HRS AND MOVE EAST ACROSS CWA THRU THE EVENING HOURS. MAIN THREAT WILL BE LARGE HAIL ALONG WITH DAMAGING WINDS. RAIN ENDS LATE TONIGHT/EARLY SAT MORNING AS RIDGE OF HIGH PRESSURE BUILDS IN SAT. SFC LOW DEVELOPS OVER SOUTHERN PLAINS SUNDAY AND MOVES ACROSS OHIO VALLEY MONDAY. PRECIP SHIELD SPREADS NORTH TO WI/IL BORDER SUNDAY NIGHT AND ENDS MONDAY. HIGH PRESSURE BUILDS ACROSS THE MIDWEST AND LAKES REGION MID WEEK WITH A WARMUP END OF THE WEEK AS HIGH MOVES EAST. .CHI...GALE WARNING TONIGHT NORTH TWO THIRDS LK MI. CMS AVIATION DISCUSSION FOR 18Z TAFS... TSRA NOVG ENE AWAY FM TERMINALS INTO SW LWR MI AND N CNTRL IN AT START OF TAFS HAS SHORT WAVE CONTS INTO WRN GRTLKS. NEW DVLPMNT OF SHRA ALREADY INTO NRN IL AS MID LVL CIRCULATION MOVS NE FM IA TO WI WITH TSRA VC SFC BNDRY. EXPECT CONT DVLPMNT THIS AFTERNOON INTO EARLY EVE WHILE NE MO SFC LOW TRACKS TO NW IND BY 00Z WITH MODELS FCST INCRG INSTABILITY ABV COLD AIR. RESTRICTED TSRA TO KGYY AND KMDW...CLOSER TO SFC BNDRY. IFR CIGS PERSIST WITH COLD MOIST LAYER OVER TERMINALS...WITH GRADUAL IMPROVEMENT LATE IN PD WITH DRYING AS WNDS BACK. TRS
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
LIVINGSTON...SOUTHERN FORD...SOUTHERN IROQUOIS AND BENTON COUNTIES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
LA SALLE TO CHICAGO.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE ESPECIALLY IN THE
MODERATE RISK AREA. THE THREAT OF SEVERE WEATHER WILL CONTINUE
THROUGH 9 PM CST THIS EVENING.
SOME AREAS MAY RECEIVE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL.
WHICH MAY CAUSE SOME MINOR LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING AREAS.
SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING ACROSS MOST OF THE
AREA. THE PRECIPITATION WILL BE JUST NORTH OF A FRONT THAT WILL
EVENTUALLY MOVE SOUTH LATE TONIGHT AND SATURDAY...AS SURFACE LOW
PRESSURE MOVES EAST ACROSS THE SOUTHERN GREAT LAKES.
A GALE WARNING IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF LAKE
MICHIGAN.
THERE IS CHANCE OF A MIXTURE OF RAIN AND SNOW ACROSS FAR NORTHEAST
ILLINOIS AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS EVENING.
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
332 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM 2 SE ALGONQUIN IL .88 INCH HAIL
04/04/03 KANE REPORTED BY PUBLIC.
0329 PM 4 N ELGIN IL .88 INCH HAIL
04/04/03 KANE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
351 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 PM 2 W POLO IL .75 INCH HAIL
04/04/03 OGLE REPORTED BY PUBLIC.
0300 PM WHEATON IL .75 INCH HAIL
04/04/03 DUPAGE REPORTED BY PUBLIC.
0348 PM ESSEX IL .88 INCH HAIL
04/04/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
428 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM 1 S KANKAKEE IL 1.75 INCH HAIL
04/04/03 KANKAKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
433 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM KANKAKEE IL 1.75 INCH HAIL
04/04/03 KANKAKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
450 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ELGIN IL 1.75 INCH HAIL
04/04/03 KANE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
522 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM CARPENTERSVILLE IL 1 INCH HAIL
04/04/03 KANE REPORTED BY PUBLIC.
0335 PM DOWNERS GROVE IL 1.25 INCH HAIL
04/04/03 DUPAGE REPORTED BY PUBLIC.The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346846, 5346847, 5346848.